Question 1d

Created on Tue, 06/02/2015 - 03:24
Last updated on Fri, 04/21/2017 - 00:36
Pass rate: 68%
Highest mark: ?

Other SAQs in this paper

Other SAQs on this topic

You are called to see a 16-year-old girl in the Emergency Department.  She was brought in by ambulance after being found unconscious by her parents.  She was last seen alive and well 12 hours ago.  Several empty bottles of tablets were found beside her.

(d)       Discuss her ongoing (definitive) management.

[Click here to toggle visibility of the answers]

College Answer

(d)       Discuss her ongoing (definitive) management.

Definitive management of this girl includes specifics related to the drugs involved (eg. antidotes listed above for paracetamol or tricyclic antidepressants; continuation or otherwise of decontamination techniques) or the presence of any intercurrent diseases (eg. rhabdomyolysis). General supportive care would include attention to pressure areas, nutrition, thromboprophylaxis, and nosocomial infections. Specific care would be directed
to parents/relatives, and psychiatric assessment is required early to facilitate appropriate psychiatric management.

Discussion

d)

The specific management of this overdose victim would depend completely on the drug overdosed upon. All one can say is motherhood statements about supportive management, be it ventilation, sedation, administration of various antidotes, dialysis, vasopressor support, correction of acid-base abnormalities, and councelling of the parents.

In short:

Risk assessment

  • Taking into account:
    • Agent
    • Dose taken
    • Time since ingestion
    • Clinical features
    • Patient factors (eg. chronic renal impairment)
  • What is the point, one might ask? Taken directly from the EMJ article:
    • Early recognition of trivial poisonings allows patient and family to be reassured and unnecessary treatment abandoned
    • Psychosocial assessment can occur earlier and it is likely that length of stay in hospital will be shortened
    • Potentially serious poisonings can be detected early
    • Balanced decisions about gastrointestinal decontamination can be made
    • Appropriate specialised procedures or antidotes can be organised
    • Early communication with the ICU can take place

Screening investigations:

  • Urine drug screen
  • ECG
  • Paracetamol level
  • CXR ( did they aspirate?)
  • Specific drug levels
  • CK and troponin
  • ABG
  • Serum osmolality

Decontamination

  • Gastric lavage (almost always inappropriate)
  • Whole bowel irrigation (only for iron and slow-release tablets)
  • Activated charcoal

Enhanced elimination

Specific antidotes

Supportive ICU management

A) - If in doubt, keep them intubated.

B) -  Keep them ventilated with a mandatory mode initially; ensure that the minute volume is enough to help them compensate for the acidosis they were experiencing. Classically, the patients with salicylate overdose end up dying suddenly if they are ventilated slowly, and the ensuing respiratory acidosis improves the lipid solubility and CNS penetration of their serum salicylate. Specific strategies may apply in certain circumstances, particularly in the case of paraquat toxicity (where oxygen has a known deleterious effect)

C) - haemodynamic support as required - this may range from ECMO to beta blockade and nitroprusside

D) - nothing specific can be said except the use of benzodiazepines is encouraged in the literature, both as a means of seizure prophylaxis and as a means of controlling a potential impending withdrawal syndrome. Practically, long-acting benzodiazepines are not desirable, as they obscure the neurological findings.

E) - Normal electrolyte concentrations protect the patient from such badness as torsade

F) - Forced diuresis may not be indicated for virtually any intoxication apart from perhaps cyclophosphamie, or in the case of rhabdomyolysis. However, maintaining a good urine output promotes renal clearance of drugs which benefit from it.

G) - There is rarely a firm contraindication to nutrition

H) - There is rarely a requirement for transfusion, but exchange transfusion is a possible solution to severe methaemoglobinaemia.

I) - antibiotics are rarely required; extremes of temperature may require cooling or heating.

References

The website of the American Academy of Clinical Toxicology has several position statements which might be useful to the fellowship candidate:

Ipecac Syrup

Single-Dose Activated Charcoal

Multi-Dose Activated Charcoal

Cathartics

Whole Bowel Irrigation

Gastric Lavage

Urine Alkalization